Register | Login
Attackpoint - performance and training tools for orienteering athletes

Discussion: Boo

in: acjospe; acjospe > 2017-03-28

Mar 28, 2017 8:10 PM # 
cmpbllv:
That stinks. Extra sympathy from Anna!
Advertisement  
Mar 28, 2017 9:02 PM # 
Gswede:
Nooooooo!
Mar 28, 2017 9:09 PM # 
kadley:
Zanfel. Scrub with lots of it.
Mar 28, 2017 10:15 PM # 
Lori:
Eep! That's no fun at all.

If you're looking for recommendations, I've found benedryl at night to be highly useful, both for keeping the rash from getting out of control and for help in sleeping while itching.
Mar 29, 2017 7:33 AM # 
ndobbs:
Go orienteer with Greg in Spain. Way more fun, and kinder to your ankles and arms.
Mar 29, 2017 12:51 PM # 
acjospe:
I think Neil's suggestion is probably best.

More poison oak has appeared on my hip, ankles, knees, and a spot on my nose. That I'm fairly sure is poison oak, because zits don't itch like that.

I'll try the benedryl and zanfel. Does zanfel only work if you use it when the oil is still on your skin? Because at this point the oil is gone, it's just my body freaking out.
Mar 29, 2017 1:42 PM # 
cwalker:
Oh no! That sounds terrible. I should have told you to go buy more technu. Is it bad enough to be worth going to the doctor and asking for steroids? Also, think about if you should cover any spots that regularly touch other parts of you body; I had some that transferred twice between legs.
Mar 29, 2017 2:04 PM # 
acjospe:
I thought that once I had washed off the oil, it couldn't spread anymore? I think I may have gotten some on my running shorts, hence the area on my hip. But now that shouldn't be a problem anymore.
Mar 29, 2017 2:42 PM # 
ccsteve:
"They" say it cannot spread, and I agree the oil is the key. But let's suppose some of that oil seeps into your skin and causes a blister. The fluid in the blister then has some of the oil in it, so when the fluid escapes and gets transported... I've found it best to consider all outbreaks hot zones until cleared.

Obligatory advice - you might find that hot water is especially hot on the outbreak. But if you ratchet up the hot water and suffer for a few moments in the shower, you might be able to overload (and shut off) those nerves for a while. Just sayin...-)
Mar 29, 2017 5:16 PM # 
Sandy:
I have found that scrubbing with zanfel or technu extreme even after an outbreak helps. I am really allergic to poison ivy and have had many outbreaks where they've put me on steroids so I've tried many things. And scrubbing with zanfel or technu is the only thing I've found that makes an appreciable difference (other than the steroids).
Mar 30, 2017 12:25 AM # 
kadley:
I've used technu and zanfel and the Z works best for me on poison ivy. It neutralizes the oil and not just relieves the itching. It is best immediately after exposure, but will draw the oil out of your skin even after it blisters. As long as it's itching, lather up some more.

Personal observation: the sooner you get blisters, the worse will be the outbreak. If you get exposed on Sunday, and break out on Tuesday, it's bad. If not 'til Wed or Thursday, not so bad. But if it broke out on Monday ... you're a hurtin' dude.
Mar 30, 2017 1:03 PM # 
acjospe:
Yeah. This sucks.
Mar 30, 2017 5:19 PM # 
vmeyer:
Yes, sorry to hear this. I am itching just thinking about you.
Mar 31, 2017 12:42 AM # 
cmpbllv:
Might think about your clothes, too. We had to quarantine Anna's and work though reintroducing them one by one after they reinfected her...so 6 weeks recovery became 3 months. Lots of technu washing, too.
Mar 31, 2017 2:37 AM # 
acjospe:
Ugh. I've been washing with technu a lot, since it seems to relieve the itching, too. All the clothes from CA are sitting in a plastic bag mouldering, since I haven't done laundry yet... I'll throw some technu in with the wash.

Currently right forearm is pretty nasty looking, left has dots all over. Some dots on my neck, massive splotch on my thigh/butt, that I think was from getting some oil on the hem of my running shorts and not realizing and rubbing that all over... knees are a wreck, and lots of splotches showing up now on my lower legs. Apparently the oil can get through socks? Or I just got it on something and didn't notice and that's what put it everywhere. And a dot on my nose.

The internet says a lot of things, and obviously they're all true. It says that I shouldn't worry about the fluid weeping from the blisters, since that's just my body's reaction. It says when the rash covers 10% of my surface area I should see a doctor. I think I'm getting close. It says I should get worried if I have soft yellow scabs, which I totally have on my forearm, but I'm going to ignore that bit. And it says calamine lotion is good (doing that), cortisone cream is good (doing that), antihistamines are good (doing that).

This sucks, to repeat myself.

Oh, and then, I walked smack into a door (the skinny edge) last night in the dark, after getting up to wash with more technu because I couldn't sleep because of the itching. So now I have a massive bruise and a goose-egg on my forehead.

And then my big toenail that I bruised at the 50-miler fell off. The new one is about 1/3 grown in.
Mar 31, 2017 2:48 AM # 
cmpbllv:
Anna can totally relate - she complained a lot about not being able to sleep. We never got to the doc's, but you sound pretty miserable. Professional help might be good.

Oh yeah - don't even think of taking a bath or hot tub soak until you're sure it's gone. Yet another way to extend the misery.

Anna's cotton t-shirt was the only permanent casualty, we managed to get shorts and other clothing she wore afterward clean. Cotton may be retain the oil more than other fabrics? (Thinking of your comment about socks...)

Hang in there!
Mar 31, 2017 3:06 AM # 
cwalker:
Oh no. This sounds so bad. You're never going to come back to California, are you?
Mar 31, 2017 11:11 AM # 
kadley:
My experience is that calamine lotion is only superficial, technu is better, and Zanfel is by far the best. It dries up the yellow scabs. Hope you're using it. If you get up to VT this weekend, I have an extra tube from adventure racing.

The bad news is this will take 2 weeks to resolve.
Mar 31, 2017 12:22 PM # 
kissy:
I am severely allergic and ended up in the ER after a particularly bad episode. Liquid Benadryl by IV was wonderful.
Mar 31, 2017 5:56 PM # 
TBorish:
I'm so sorry to hear about this! I was miserable for a couple weeks one time I got poison oak, and then I talked with my dad and he asked why I hadn't mentioned it earlier and gave me topical steroids, which helped some (although it had finally started to get better at that point). I regretted not mentioning it to him sooner (although I know it's way more complicated if you actually have to go see a doctor instead of just talking to your dad). I've found that socks (and even tights) don't keep the poison oak out. I've started wearing two layers (socks + gaiters) just for the poison oak. You'll get through this!
Apr 1, 2017 7:36 AM # 
ndobbs:
Come holiday in Ireland. With all the spots and blotches you'd fit right in.

Good luck.
Apr 1, 2017 7:28 PM # 
Suzanne:
Oh no! This sounds terrible.

Go see a doctor.
Apr 2, 2017 1:31 PM # 
Charlie:
Sorry this happened to you, Alex. I felt pretty lucky to just get one small patch of it.

I got slammed like you did maybe 25 years ago at a meet in the East Bay at Las Trampas (where I don't think they go there anymore). The most intensive inflammation was inside my gaiters - completely covered with oozing blisters all around. How does that happen? It was raining pretty hard - maybe washed down and just sat there throughout the race.

Anyway, wash those clothes, separately from everything else, and maybe do it twice.
Apr 2, 2017 1:58 PM # 
acjospe:
Uh oh Charlie, I washed the clothes in a regular load of sports laundry... but I did add a packet of technu to the wash. I guess there's no way to tell if it's gone from the clothes without wearing them and seeing if I get a reaction a few days later?

No wonder people quit orienteering when they move to CA.
Apr 2, 2017 2:36 PM # 
Charlie:
People quit when they move to California? Just wash them again. All of them.
Apr 2, 2017 3:15 PM # 
cwalker:
Not sure how much the nurse told you about prednisone but when I was on it, I just started crying all the time after a few days. Other people get really irritable. If you notice your emotions are out of whack, just remember it's the drugs and it's temporary.
Apr 2, 2017 5:04 PM # 
Suzanne:
Yeah - I had a pretty strong emotional reaction to one of the drugs I took to get rid of a horrible rash once. Every day at 3pm I got a terrible headache. And, I was very quick to be upset. At the end of the three weeks I rechecked the side effects and realized that irritability was a side effect of the drug.
Apr 4, 2017 10:00 AM # 
Kitch:
if taking prednisone then you should get yourself a TUE.
entirely legitimate to take it, but you need to cover yourself for competition going forward.

Please login to add a message.